Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Jackson, KY

November 10, 2002Johnson County, Martin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Nov 10, 2002, 7:29 AM EST for Johnson County, Martin County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2002, 7:29 AM EST (12:29 UTC)
Expired
Nov 10, 2002, 8:00 AM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Johnson County, KY, Martin County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:30 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 10, 3:30 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EST SUN NOV 10 2002

...SIGNIFICANT CONVECTIVE DEVELOPMENT EXPECTED THIS AFTERNOON AND
EVENING...

MODERATE TO HIGH RISK CONVECTIVE OUTLOOK HAS BEEN ISSUED FOR EASTERN
KENTUCKY...ADDRESSED IN CURRENT HAZARDOUS WEATHER OUTLOOK.

LATEST MODELS ARE ALL IN GOOD AGREEMENT THROUGH 12Z MON AM. MINOR
TIMING DIFFERENCES. CONVECTIVE DEVELOPMENT HAS BEEN ONGOING AN
MOVING INTO EASTERN KENTUCKY. DEWPOINTS HAVE SHOT UP AS THE FLOW HAS
COME AROUND TO SLIGHTLY WEST OF SOUTH. ALONG WITH GRADIENT WINDS ANY
CONVECTION WHICH DOES DEVELOP WILL MIX DOWN ENVIRONMENTAL WINDS.

TEMPERATURES WILL AGAIN BE A CHALLENGE TODAY. PLENTY OF CLOUDS AND
SHOWERS THIS MORNING SHOULD KEEP TEMPS DOWN A FEW DEGREES...BUT
STRONG SOUTHERLY FLOW SHOULD OFFSET THE LACK OF INSOLATION.  TEMPS
NEAR OR MAYBE A DEGREE ABOVE YESTERDAYS HIGHS. GOING CLOSER TO AVN
MOS TEMPERATURES AS THIS HAS BEEN THE MODEL TO BEAT.

MORE ORGANIZED CONVECTION WILL DEVELOP LATER THIS AFTERNOON AND
EVENING. MODEL SOUNDINGS SHOW LARGE CAPE AND HELICITIES OF 400+.
THUS HAVE INCLUDED GUSTY WORDING IN THE ZONES AND POTENTIAL SEVERE
TS WORDING THIS EVENING.

THIS TROF WILL SWING THROUGH LATE TONIGHT INTO MONDAY AND LOOKS LIKE
MONDAY WILL BE A RATHER BLUSTERY DAY WITH ABUNDANT LOW LEVEL
MOISTURE. CLEARING LATER MONDAY NIGHT BUT NOT ENOUGH DRYING AND WITH
CONTINUED NORTHWESTERLY CYCLONIC FLOW SHOULD SEE LINGERING SHOWERS
UNTIL LATER IN THE WEEK.

PRELIMINARY GUIDANCE NUMBERS...
LOZ EE 070/050 056/047 049 024+2
JKL EE 072/052 058/047 049 024+2
FGX TE 069/049 051/043 048 02++2
IOB TE 070/049 052/044 049 028+2
K22 EW 073/054 061/047 049 023+5
7K0 EW 072/055 061/047 049 021+8
K20 EW 071/053 059/047 049 022+5
SME TE 073/049 056/047 049 025+2
1A6 EW 073/052 058/047 048 022+7

.JKL...NONE.

LEWIS

=====================================================================

924 PM EST SAT NOV 9 2002

CURRENT ZONE FCST HAS CONDITIONS WELL COVERED. PCPN TRYING TO MOVE
INTO SERN KY...BUT STILL VERRRY LIGHT...AND ONLY INTO A COUPLE OF
COUNTIES.  HOWEVER...DEEP MOISTURE WITH 60 DEG F DWPTS IN WRN KY
MOVING EAST SO SHOULD SEE AN INCREASE IN OUR CWFA AND WILL CONTINUE
POPS FOR TONIGHT. MAIN ENERGY WITH S/WV TO MOVE UP THE OH RVR BUT
SHOULD TRAIL A TROF THROUGH AREA. TIMING WRONG FOR SVR WX BY THE
TIME IT REACHES ERN KY AND MOISTURE IS LACKING. WILL KEEP EYE ON
MOISTURE ADVECTION AND STRENGTH OF STORMS NOW ENTERING CNTRL KY.

NO UPDATE ANTICIPATED ATTM.

DUSTY

PREV FORECAST DISCUSSIONS FOLLOW:
-----------------------------------------------------------------
404 PM EST SAT NOV 9 2002

WINDS AND INCREASED CLOUD COVER WILL KEEP TEMPS UP TONIGHT. HAVE
OPTED TO GO WITH MIDDLE TO UPPER 50S. KEEPING A CHANCE POP THIS
EVENING AS SHORTWAVE IS PROGGED TO MOVE THROUGH OVERNIGHT. TOMORROW
MORNING MAY HAVE A SLIGHT BREAK IN THE CLOUD COVER AS S/W MOVES OUT
AND LEAVES US OUT AHEAD OF THE STRONG COLD FRONT. GOING TO GO WITH
AN AFTERNOON AND EVENING STRESS ON THE CONVECTION...AS BOUNDARY
BARRELS THROUGH LATER IN THE DAY. WIND PROFILE STILL LOOKS
IMPRESSIVE ALL THE WAY UP ALONG WITH GOOD MOISTURE TRANSPORT AND
TONS OF LIFT. THEREFORE WILL MENTION THE POSSIBILITY OF STRONG WIND
GUSTS IN SOME OF THE STORMS. STILL NOT READY TO KILL POPS COMPLETELY
MONDAY THROUGH LATE TUESDAY...AS LOW LEVEL MOISTURE IS STILL IN
PLACE ACROSS THE AREA AND SHORT WAVES ROTATING THROUGH OUT AHEAD OF
THE MAIN TROUGH WILL BE DIFFICULT TO PLACE AS WELL AS TIME.

GEOGERIAN

------------------------------------------------------------------

1035 AM EST SAT NOV 9 2002

ZONE PACKAGE HAS THINGS COVERED PRETTY WELL. CLOUDS HAVE INCREASED
THIS MORNING ACROSS THE CWA AND THIS SHOULD KEEP THE TEMPS IN CHECK
TO SOME EXTENT. WITH STRONG SFC GRADIENT WINDS WILL BLOW TODAY
AROUND 15 MPH OR SO (BUT STRONGER IN THE MORE OPEN TERRAIN TO OUR
WEST).

BASED ON SAT PICS AND RADAR TRENDS...WILL UPDATE ZONES TO MAKE
MENTION OF AFTERNOON SPRINKLES OR MAYBE A 20 POP. AREA OF LIGHT PCPN
OVER CENTRAL KY IS MOVING STEADILY TO THE EAST...AIDED IN PART BY A
5H VORT MAX AND STRONG WINDS ALOFT. UPDATED ZONES AND GRIDS OUT
BEFORE LONG.

HALL

------------------------------------------------------------------
430  AM EST SAT NOV 9 2002

BIG CHALLENGE THIS FORECAST PERIOD IS HOW MUCH WARMING WILL OCCUR
AHEAD OF THE NEXT TROF. STRONG GRADIENT FLOW HAS KEPT THE BOUNDARY
LAYER WELL MIXED THIS MORNING AND EXPECT THAT THE STRONG WAA WILL
KICK IN BEFORE SUNRISE. CLOUDS ARE ON THE INCREASE AND THE
INSOLATION MAY BE KEPT DOWN A BIT...STILL ONLY EXPECT THAT TO
PREVENT A COUPLE OF DEGREES WARMING. DO NOT ANTICIPATE PCPN UNTIL
LATER TONIGHT.

NEXT BIG CHALLENGE IS THE FRONTAL BOUNDARY MOVING INTO THE REGION
SUNDAY. THIS APPEARS TO BE A SIGNIFICANT PUSH WITH THE POTENTIAL FOR
STRONG THUNDERSTORMS OVER THE OHIO RIVER VALLEY AND INTO THE EASTERN
COALFIELDS. THE TIMING IS CRITICAL. ALTHOUGH THE ETA CONTINUES TO
PUSH THIS FRONT THROUGH QUICKLY, THE UPPER LEVEL TROF AND ASSOCIATED
SYNOPTIC FORCING CONTINUES TO KEEP CLOUDS OVER EASTERN KENTUCKY
THROUGH MONDAY NIGHT. HAVE UPDATED GRIDS AND ZONES TO TREND DOWN THE
CHANCES OF PCPN MONDAY NIGHT...BUT THAT IS SHORT LIVED AS THE
CYCLONIC NORTHWEST FLOW REMAINS IN PLACE THROUGH THE EARLY PART OF
THE WORK WEEK.

PREVIOUS FORECAST PACKAGE WELL IN HAND.

LEWIS
Hazardous weather outlook, Nov 10, 4:00 AM EST, 3 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF EASTERN
KENTUCKY TODAY.

THE INGREDIENTS APPEAR TO BE COMING TOGETHER FOR A POTENTIALLY
SIGNIFICANT SEVERE WEATHER EPISODE ACROSS MUCH OF KENTUCKY THIS
AFTERNOON AND EVENING.  AREAS AT MOST RISK ARE LOCATED SOUTH OF THE
MOUNTAIN PARKWAY AND GENERALLY WEST OF A WOLFE COUNTY TO WHITLEY
COUNTY LINE.

A STRONG COLD FRONT IS FORECAST TO MOVE INTO KENTUCKY LATER TODAY.
AHEAD OF THIS FRONT...STRONG SOUTHERLY WINDS WILL PUMP UNSEASONABLY
WARM AND MOIST AIR INTO THE COMMONWEALTH.  WITH THE ADDITION OF SOME
DAYTIME HEATING...THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THE
AFTERNOON. IN ADDITION...WINDS IN THE LOWER ATMOSPHERE WILL CONTINUE
TO BE QUITE STRONG.

PRELIMINARY INDICATIONS SUGGEST THAT A FAST MOVING SQUALL LINE WILL
DEVELOP AND RACE ACROSS KENTUCKY DURING THE AFTERNOON AND EVENING
HOURS. BECAUSE OF THE STRONG WIND FIELDS...THERE IS A GOOD
POSSIBILITY OF WIDESPREAD WIND DAMAGE WITH THIS LINE OF STORMS.
ADDITIONALLY...STRONG LOW-LEVEL WIND SHEAR IS EXPECTED...AND THIS
WILL INCREASE THE PROBABILITY OF TORNADOES ACROSS THE AREA.

THE OTHER POTENTIAL HAZARD WILL BE STRONG GRADIENT WINDS. GUSTY
SOUTH TO SOUTHWEST WINDS OF 25 TO 30 MPH WILL BE POSSIBLE EARLY THIS
MORNING AND INTO THE AFTERNOON HOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS WILL LIKELY BE
NECESSARY LATER TODAY.

.DAYS TWO THROUGH SEVEN...

THE STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE SUNDAY NIGHT
INTO MONDAY MORNING.  AFTER THE FRONT HAS PASSED...NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

THIS IS AN EVOLVING WEATHER SITUATION. PERSONS SHOULD STAY UPDATED
ON THE LOCAL FORECAST, AND FORTHCOMING HAZARDOUS WEATHER OUTLOOKS,
SHOULD CONDITIONS CHANGE.

ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEBSITE AT WWW.CRH.NOAA.GOV/JKL.

JARVIS

In the hours before

Local storm report, Nov 10, 5:04 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
504 AM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    NEAR  TUTTLE              KY   WIND DAMAGE
11/10/02   LAUREL                         *** 0 DEAD, 0 INJ ***
                                          NUMEROUS LIMBS DOWN NEAR
                                          TUTTLE. LIMBS UP TO 3
                                          INCHES IN DIAMETER REPORTED
                                          BY SPOTTERS.

MSL
Local storm report, Nov 10, 5:05 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
505 AM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    TUTTLE                    KY   WIND DAMAGE
11/10/02   LAUREL                         3 INCH DIAMTER LIMBS
                                          DOWN.REPORTED BY SPOTTERS

MJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:48 AM ESTSevere Thunderstorm WarningJKLClay, Laurel42 min
Nov 10, 6:07 AM ESTSevere Thunderstorm WarningJKLJackson, Lee, Owsley23 min
Nov 10, 6:17 AM ESTTornado WarningJKLElliott, Rowan28 min
Nov 10, 6:26 AM ESTTornado WarningJKLLee, Wolfe19 min
Nov 10, 5:08 PM ESTSevere Thunderstorm WarningJKLWayne37 min
Nov 10, 5:25 PM ESTSevere Thunderstorm WarningJKLPulaski35 min
Nov 10, 5:32 PM ESTTornado WarningJKLPulaski28 min
Nov 10, 6:00 PM ESTTornado WarningJKLPulaski, Rockcastle30 min
Nov 10, 6:13 PM ESTTornado WarningJKLLaurel47 min
Nov 10, 6:17 PM ESTTornado WarningJKLJackson28 min
Nov 10, 6:40 PM ESTSevere Thunderstorm WarningJKLOwsley35 min
Nov 10, 6:56 PM ESTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.